Common Culprits of Medication-Induced Hair Loss

Hair Loss In WomenHair loss and baldness are prevailing problems in the United Kingdom. The most common type of hair loss found in men is male pattern baldness, affecting over half of the male population by the time they reach the age of 50. It starts at the late stages of their teenage years and becomes more noticeable as they age. It starts to thin out in their mid to late 30s.

Around eight million British women suffer from some hair loss. Although this can occur at any age, it is most prevalent in ages between 45 and 64. Unfortunately, a third of these women have done nothing to treat the conditions they suffer from.

Various treatments are available to treat hair loss and baldness. Fue Clinics says this includes creams, hair transplant and oral medication.

There are also various causes of hair loss. Male and female pattern baldness may be the most common, but apart from genetic causes, hair loss may also be attributed to outside agents, such as lifestyle choices and medication.

Acne Medications

Excessive vitamin A intake may lead to telogen effluvium. One derivative of vitamin A is isotretinoin or Accutane, a commonly prescribed acne medication to treat nodular acne or severe cystic acne.

Blood Thinners (Anticoagulants)

This type of medication can counteract blood clots and prevent complications in certain health conditions such as heart diseases, but at the same time, cause hair loss. Like Accutane, anticoagulant medications can also cause telogen effluvium, a type of hair loss that affects the whole scalp rather than a specific area.

Anticoagulants, specifically Coumadin, Panwarfarin and Sofarin, as well as heparin injections cause hair loss.

Female and Male Hormones

Birth control pills and hormone replacement therapy containing progesterone and oestrogen can trigger telogen effluvium and female pattern baldness. This is the same with male hormones. Men who take anabolic steroids and testosterone may also suffer from male pattern baldness.

Anticonvulsants

Anti-seizure medications may lead to scattered hair loss. These include valproic acid and trimethadione.

So, the next time you are prescribed with medication for any ailment or any reason at all, ask your doctor or physician about the side effects.